Dimethyl sulfate (DMS) is a drug widely used as a pharmaceutical and synthetic raw material. On the other hand, it is highly toxic and requires management and treatment as a hazardous substance. A mass outbreak of chemical burns resulting from DMS poisoning occurred at a drug factory. All three patients were brought to our hospital, a tertiary emergency medical facility, several hours after exposure. Their vital signs were stable, with only eye pain and a sore throat. However, after admission, two patients required emergency tracheostomy or endotracheal intubation due to laryngeal edema. Improvement was achieved through the administration of steroids, but a severely injured patient required an extended treatment period. DMS poisoning is rare; however, it can be fatal depending on the exposure concentration. Furthermore, even if the initial symptoms are mild, laryngeal edema may develop later, requiring careful monitoring and appropriate airway interventions.
No takes yet. Share an insight, caveat, or question.
Mizuta et al. (2024) studied this question.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: